Alert archive / West Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 47, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 23, 2003, 7:13 PM EDT for Doddridge County, Harrison County, West Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2003, 7:13 PM EDT (23:13 UTC)
- Expired
- May 23, 2003, 7:45 PM EDT
- In force
- 32 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
Counties Doddridge County, WV, Harrison County, WV
The radar
The Pittsburgh radar (KPBZ), 137 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 3:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 11.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 570 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRLX 232313 SVRRLX WVC017-033-232345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 714 PM EDT FRI MAY 23 2003 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DODDRIDGE COUNTY IN WEST VIRGINIA... HARRISON COUNTY IN WEST VIRGINIA... * UNTIL 745 PM EDT... * AT 707 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES EAST OF AVON...OR ABOUT 5 MILES SOUTH OF SALEM...MOVING NORTH AT 20 MPH. * SOME LOCATIONS IN THE WARNING AREA INCLUDE...JARISVILLE...LUMBERPORT AND SALEM. --CALL TO ACTION--IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3918 8070 3912 8049 3952 8025 3961 8054 $$ .END / TRM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:15 PM EDT, 3 hours 58 minutes earlier.
Area forecast discussion, May 23, 3:15 PM EDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 315 PM EDT FRI MAY 23 2003 ******************************************************************** 315 PM EDT FRI MAY 23 2003 TONIGHT AND SATURDAY... QUICKIE DISCUSSION DUE TO IMPENDING WATCH. NO REALLY MAJOR CHANGES FROM PREVIOUS THINKING OVER NEXT 24 HOURS. UPPER LOW TO DRIFT INTO THE EASTERN LAKES THROUGH THE PERIOD. CONVECTION THIS AFTERNOON WILL PERSIST A BIT INTO THE EVENING DUE TO SUPPORT FROM DIGGING TROUGH BEFORE TAPERING TO SHRA. MODELS BRING DRY PUNCH...CURRENTLY OVER UPPER MISSISSIPPI VALLEY...OVER CWA TOMORROW. WILL LIMIT POPS TO MAINLY NORTHERN HALF OF CWA...CLOSE TO VORT LOBE ROTATING AROUND UPPER LOW. THIS ACTIVITY WILL ALSO HAVE A DIURNAL COMPONENT. NO MAJOR DEVIATIONS FROM MOS ON TEMPS. SATURDAY NIGHT THROUGH MONDAY NIGHT... SHOWER CHANCE DECREASES FIRST THING SATURDAY EVENING AS THE SUN SETS AND THE UPPER LOW PULLS AWAY TO THE NORTHEAST. NEXT SYSTEM ON ITS HEELS LATE SUNDAY INTO MONDAY LOOKS LIKE A COOL LIGHT RAIN EVENT. MODEL TRENDS AND PATTERN RECOGNITION LENDS HIGH CONFIDENCE IN THIS EVENT PANNING OUT. MOIST NORTHWEST FLOW IN WAKE OF SYSTEM LATE MONDAY AND MONDAY NIGHT. MOS ON OR CLOSE THOUGH DID SHADE TOWARD THE LOWER NUMBERS ON HIGHS SUNDAY ON CLOUDS. TUESDAY THROUGH FRIDAY... RUN TO RUN DISCONTINUITY AMONG GFS AND AMONGST OTHER MODELS LEAD TO A LOW CONFIDENCE EXTENDED FORECAST. THE 00Z GFS INDICATED A FURTHER NORTHEAST POSITION OF UPPER LOW AND LIFTING IT OUT SOONER BY MIDWEEK WHILE THE 06Z RUN WAS A BIT FURTHER SOUTHWEST. THE 12Z GFS IS EVEN FURTHER SOUTHWEST WITH POSITION OF UPPER LOW PLACING IT OVER THE GREAT LAKES INTO OH/IN BY 12Z WED. AREA REMAINS IN NORTHWEST FLOW SITUATION WHICH WILL KEEP TEMPS AT OR BELOW NORMAL EARLY IN THE PERIOD. FOR PRECIP DECIDED TO CONTINUE PERSISTENT FORECAST OF DIURNAL SHOWERS TUES/WED AND WILL KEEP THURSDAY DRY AT THIS TIME AS TIMING OF INDIVIDUAL WAVES AROUND UPPER LOW CANNOT BE RESOLVED THIS FAR OUT. ANOTHER SHORTWAVE DROPPING INTO THE NORTHERN PART OF THE COUNTRY WILL LIFT UPPER LOW NORTHEAST...ALLOWING FOR A DRY THURSDAY BUT BRINGING CHANCES OF RAIN BACK FOR FRIDAY WITH AN ASSOCIATED COLD FRONT. SOUNDINGS DID NOT INDICATE MUCH INSTABILITY AND THIS FAR OUT DECIDED TO JUST MENTION SHOWERS AT THIS POINT BUT WILL PROBABLY NEED TO GO WITH THUNDER AS WE GET CLOSER. AS FLOW TURNS MORE WESTERLY...WARMER 850H AIR MOVES IN AND SHOULD SEE A WARM UP THURS AND ESPECIALLY FRIDAY AHEAD OF THE FRONT AS TEMPS APPROACH 80. .RLX... WV...NONE OH...NONE VA...NONE KY...NONE CL/TRM/HC ******************************************************************** 1018 AM EDT FRI MAY 23 2003 DECENT CLEAR SLOT ACROSS MUCH OF WEST VIRGINIA CURRENTLY...RIGHT ALONG INVERTED TROUGH. EXPECT THIS TO FILL IN SOMEWHAT THIS AFTERNOON...ESPECIALLY WITH SUNSHINE ENHANCING INSTABILITY A BIT. WHILE ENOUGH INSTABILITY EXISTS FOR CLOUDS/SHRA THIS AFTERNOON...THERE DOES NOT APPEAR TO BE ENOUGH FOR ANY WIDESPREAD SEVERE RISK. WILL BE LEAVING POPS/WX AS IS MOSTLY WITH MINOR WORDING CHANGES POSSIBLY. WILL BE REDUCING TEMPS A BIT ON THE EASTERN SLOPES AS SE FLOW SHOULD CONTINUE INTO THE AFTERNOON. OTHER TEMPS APPEAR TO BE ON TRACK FOR THE MOST PART. CL ******************************************************************** 300 AM EDT FRI MAY 23 2003 ...TODAY AND TONIGHT... SHOWERS HAVE DIMINISHED DURING THE OVERNIGHT HOURS...AND PUSHED NORTHWARD OUT OF THE CWA. MADE ONLY SLIGHT ADJUSTMENTS TO PREVIOUS FORECAST. WITH REGARDS TO TEMPERATURES...MADE AN INCREASE OF 2 DEGREES FOR THE AFTERNOON HOURS AND DECREASED BY THE SAME AMOUNTS FOR THE OVERNIGHT HOURS. CHANGES PRODUCED A MORE IN-LINE FORECAST WITH RESPECT TO GUIDANCE VALUES AND SURROUNDING FORECAST OFFICES. KEPT LOW POPS DURING THE MORNING AND MOST OF THE DAYTIME HOURS. PREVIOUS FORECAST MAXED OUT POPS AROUND 18Z THIS AFTERNOON. PUSHED THIS BACK UNTIL CLOSER TO 00Z SATURDAY. HAVE ALSO ADDED THE POSSIBILITY OF THUNDERSTORMS TO THE FORECAST. DAY 1 CONVECTIVE OUTLOOK GIVES SLIGHT CHANCE TSTORMS ACROSS THE ENTIRE FORECAST AREA. ...SATURDAY THROUGH THURSDAY... ONLY MINOR CHANGES TO THE CURRENT FORECAST. THE INVERTED TROF WILL COMBINE WITH THE UPPER LOW TO THE WEST ALONG WITH THE VORTMAX ROTATING THROUGH THE FORECAST AREA WILL CONTINUE LOW CHANCE POPS. THE SYSTEM MOVES NORTH OF THE REGION SATURDAY NIGHT THROUGH SUNDAY. ANOTHER SYSTEM ROTATES THROUGH THE BASE OF THE TROF SUNDAY NIGHT INTO MONDAY. DUE TO THE UPPER LEVEL TROF REMAINING WEST OF THE REGION WILL KEEP THE CHANCE POPS FROM MONDAY INTO WEDNESDAY. DRY ON THURSDAY AS WE ARE IN BETWEEN SYSTEMS. THE TEMPERATURES IN THE BALLPARK WITH MINOR ADJUSTMENTS. KF/ELW ******************************************************************** 849 PM EDT THU MAY 22 2003 SHOWERS CONTINUE TO FORM ALONG INVERTED SFC TROF. LIGHT WINDS ALOFT ARE ALLOWING FOR BACKBUILDING CELLS. WILL UPDATE FORECAST TO REFLECT CURRENT RADAR TRENDS. FOR THE REMAINDER OF THE AREA CONVECTIVE CLOUDS HAVE FIZZLED WITH MID DECKS REPORTED ON MOST OBS. WORRIED AGAIN ABOUT LOW CLOUDS DEVELOPING ALONG AND WEST OF OHIO RIVER...AS CRW-CKB AREA UNDER A WK DOWNSLOPE THEY SHOULD HOLD EXCEPT ALONG RIVERS. GIVEN MOST PLACES ARE OVC CURRENTLY WL WORD ALL AREAS AS SUCH. 99 ********************************************************************
Hazardous weather outlook, May 23, 4:22 PM EDT, 2 hours 51 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-240100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 422 PM EDT FRI MAY 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... SCATTERED THUNDERSTORMS IN WEST VIRGINIA AND SOUTHEASTERN OHIO THIS AFTERNOON AND EVENING COULD PRODUCE HAIL. SOME OF THE HAIL COULD REACH SEVERE SIZE LIMITS OF THREE QUARTERS OF AN INCH...ABOUT PENNY SIZE. * SEVERE THUNDERSTORM WATCH..............SEE WWUS61 KRLX - SLSWV FOR DETAILS * .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. TRM
In the hours before
Special weather statement, May 23, 3:38 PM EDT, 3 hours 35 minutes before
WVZ028-030>032-039-040-232030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 338 PM EDT FRI MAY 23 2003 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... THUNDERSTORMS CONTINUE TO MOVE SLOWLY NORTH THIS AFTERNOON...WITH THE SLOW MOVEMENT AND HIGH MOISTURE CONTENT OF THE ATMOSPHERE...DOWNPOURS ARE EXPECTED FOR THE NEXT HOUR. AT 330 PM...THE AXIS OF HEAVIEST RAIN EXTENDS FROM GASSAWAY TO WESTON TO BUCKHANNON AND PHILIPPI. THESE STORMS ARE MOVING NORTH NORTHEAST AT 15 MPH. RAINFALL AMOUNTS COULD RECEIVE A HALF TO ONE INCH IN A THE STRONGEST STORM. MOTORISTS TRAVELING ON THE HOLIDAY WEEKEND...EXERCISE CAUTION ON AREA ROADS...AND SLOW DOWN IN PERIODS OF HEAVY RAINS. SMALL HAIL IS ALSO POSSIBLE ACROSS THE AREA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM EST.
Special weather statement, May 23, 5:24 PM EDT, 1 hour 49 minutes before
WVZ033-232230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 524 PM EDT FRI MAY 23 2003 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE FOR MCDOWELL COUNTY... A STRONG THUNDERSTORM CONTINUES TO MOVES ACROSS WESTERN PORTIONS OF THE COUNTY. DOWNPOURS...PRODUCING RAINFALL BETWEEN A HALF AND ONE INCH ARE POSSIBLE WITH THESE CELLS. ALSO SMALL HAIL AND FREQUENT LIGHTNING ARE ACCOMPANY THIS CELL AS WELL. ITS MOVEMENT IS TO THE NORTHEAST AT 15 MPH.
Special weather statement, May 23, 5:24 PM EDT, 1 hour 49 minutes before
WVZ033-232230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 524 PM EDT FRI MAY 23 2003 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE FOR MCDOWELL COUNTY... A STRONG THUNDERSTORM CONTINUES TO MOVE ACROSS WESTERN PORTIONS OF THE COUNTY. DOWNPOURS...PRODUCING RAINFALL BETWEEN A HALF AND ONE INCH ARE POSSIBLE WITH THESE CELLS. ALSO SMALL HAIL AND FREQUENT LIGHTNING ARE ACCOMPANY THIS CELL AS WELL. ITS MOVEMENT IS TO THE NORTHEAST AT 15 MPH.
Special weather statement, May 23, 5:49 PM EDT, 1 hour 24 minutes before
WVZ034-232245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 549 PM EDT FRI MAY 23 2003 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE FOR WYOMING COUNTY... A CLUSTER OF STRONG THUNDERSTORMS WILL MOVE ACROSS WESTERN PORTIONS OF WYOMING COUNTY THROUGH 630 PM...BEFORE TAPERING OFF TO SHOWERS. AS THESE STORMS PASS...EXPECT HEAVY RAINFALL...UP TO AN INCH IN 30 MINUTES...FREQUENT LIGHTNING...AND PEA SIZE HAIL. STORM MOTION CONTINUES TO BE TO THE NORTH AT 15 MPH.
Local storm report, May 23, 6:14 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
0614 PM EDT FRI MAY 23 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0553 PM IAEGER WV 1.00 IN HAIL
05/23/03 MCDOWELL 2.10 RAINFALL.
PMGSpecial weather statement, May 23, 6:46 PM EDT, 27 minutes before
WVZ028-029-232345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 646 PM EDT FRI MAY 23 2003 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE FOR GILMER AND BRAXTON COUNTIES... SHOWERS AND THUNDERSTORMS CONTINUE TO REMAIN NEARLY STATIONARY OVER THE BRAXTON...GILMER COUNTY LINE. RAINFALL AMOUNTS RANGE FROM 1.5 TO 2.0 INCHES...FROM WILSIE TO EXCHANGE IN BRAXTON COUNTY...WESTWARD TO BETWEEN PERKINS TO SANDS FORK IN GILMER COUNTY. STORMS WILL CONTINUE TO SLOWLY MOVE TO THE EAST...AT 15 MPH OVER THE NEXT FEW HOURS...BEFORE DRY CONDITIONS RETURN LATER THIS EVENING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM.
Nearby
Severe Thunderstorm Warnings in West Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.